Call Us Today! 817-835-8781

Medications that cause hearing loss and other side effects.

Medications that harm your hearing are surprisingly widespread. From tinnitus drugs that stop your ears from ringing to drugs that could cause hearing loss, here’s the low-down on medications that impact your hearing for better or for worse.

Your Hearing Can be Affected by Medicines

The United States accounts for almost half of the $500 billion dollar pharmaceutical market. Are you purchasing medications over-the-counter? Or perhaps your doctor has prescribed you with some form of medication. All medications carry risk, and even though risks and side effects may be noted in the paperwork, no one ever thinks they’ll be impacted. So it’s worthwhile to point out that some medications increase the risk of having loss of hearing. But on the plus side, some medications, like tinnitus treatments, can actually help your hearing. But how do you know which medicines are safe and which are the medications will be hazardous? But if you get prescribed with a medication that is known to lead to loss of hearing, what can you do? A little insight on the subject can go a long way.

1. Over-the-Counter Painkillers That Harm Your Hearing

The fact that such an ordinary thing could cause loss of hearing. Researchers examined the type of painkillers, regularity and duration along with hearing loss frequency. There are a number of studies of both women and men that emphasize this link. A collaborative study among Harvard, Brigham Young and Women’s Hospital revealed something alarming. Over-the-counter painkillers, if used on a regular basis, will injure hearing. Regular use is described as 2 or more times a week. Individuals who have chronic pain usually take these types of medicines at least this often. Temporary hearing loss can result from taking too much aspirin at once and eventually can become permanent. NSAID drugs that contain ibuprofen, acetaminophen and naproxen appear to be the most prevalent. But you may be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under the age of 50 there’s almost double the risk of hearing loss if they were managing chronic pain with this medication. Just for the record, prescription painkillers aren’t any better. Hearing loss might be caused by the following:

  • Oxycodone
  • Fentinol
  • Methadone

The exact cause of the loss of hearing is unclear. These drugs might lessen blood flow to your sensitive inner ear, which over time would kill nerves that detect sound. That’s why hearing loss might be the consequence of sustained use of these drugs.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics will be relatively safe if taken as directed. But the type of antibiotic known as Aminoglycoside could raise hearing loss. Research is in the preliminary stages so we haven’t seen solid data on human studies as of yet. But there absolutely seem to be certain people who have noticed hearing loss after taking these medications. Results from animal-testing are persuasive enough. There may be something to be concerned about according to the medical community. Each time mice are fed these antibiotics, they eventually lose their hearing. Aminoglycoside antibiotics are generally used to treat:

  • Tuberculosis (TB)
  • Cystic fibrosis
  • Bacterial meningitis
  • Some other respiratory diseases

More prolonged conditions are treated over a longer time period with these. Pneumonia and children’s ear infection were, until not long ago, widely treated with Neomycin. Alternate options are now being prescribed by doctors because of worries about side effects. More data is necessary to identify why some antibiotics may contribute to loss of hearing. It appears that lasting damage might be caused when these medications create inflammation of the inner ear.

3. How Your Ears Are Impacted by Quinine

You are aware of what quinine is if you’ve ever had a gin and tonic. Quinine is the key ingredient that creates the bitterness in tonic and is sometimes used to treat people with restless leg syndrome or malaria. While research that studies the correlation between quinine use and hearing loss aren’t that well-known. Reversible loss of hearing has been observed in certain malaria patients.

4. Chemo Drugs Can Harm Your Hearing

When you have to deal with chemo, you understand that there will be side-effects. Attempting to destroy cancer cells, doctors are loading the body with toxins. Healthy cells and cancer are usually indistinguishable by these toxins. These drugs are being looked at:

  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin

But if you had to choose between chemo induced hearing loss and cancer, for the majority of people, the choice would be clear. While you’re dealing with chemo, a hearing care pro may be able to help you keep track of your hearing. Or you could let us know what your personal scenario is and discover if there are any recommendations we can make.

5. Hearing Loss And Loop Diuretics

You may be using diuretics to help regulate the balance of fluids in your body. As with any attempt to control something with medication, you can go too far in one direction, which can dehydrate the body. This can cause salt vs water ratios to get too high in the body, causing swelling. This can cause hearing loss, which is generally temporary. But if the imbalance is allowed to go on or keeps happening, hearing loss could be irreversible. Using loop diuretics with ototoxic drugs (the drugs listed in this article) may make the permanent damage a lot worse. Lasix is the most commonly known loop diuretic, so if you have been prescribed this drug, you should consult your doctor regarding any side effects that may occur in combination with other drugs you’re taking.

What to Do If You’re Using Drugs That Could Cause Hearing Loss

You should talk to your doctor before you discontinue using any drugs they have prescribed. Before you contact your doctor, you should take inventory of all your medications. If your doctor has put you on one or more of these medications that cause hearing loss, ask if there are alternate options that may reduce risk. You can also reduce your dependence on medications with certain lifestyle changes. In some cases, small changes to your diet and exercise plan can put you on a healthier path. These changes could also be able to reduce pain and water retention while reinforcing your immune system. If you are currently or have been using these ototoxic drugs, you need to make an appointment to have your hearing checked as soon as possible. It can be difficult to notice loss of hearing at first because it progresses very slowly. But make no mistake: you may not realize the ways it can impact your happiness and health, and you will have more options for treatment if you catch it early.

Why wait? You don't have to live with hearing loss. Call Us Today